CSN Login
Members Online: 6

Major ringing in my ears

Hard12Find
Posts: 207
Joined: Sep 2012

Hey all,
Well week 2 is down with daily radiation, and 1 dose of erbittex, on tuesday the 2nd, and one high dose of cispltatin, Tuesday the 9th. I am on a variety of anti naseau and antidepressants, as well as stool softeners and occasional sleeping pill.
I noticed this week that I am having severe ringing in my ears and have concerns about the cisplatin side effect of hearing loss. I also had breakthrough naseau today, but now have it back medicated and controlled. Haven't been able to taste food normally since Sunday and my nutrition is suffering, tube feeding sucks, but using it to stay alive.......seems so soon to have lost all good taste.... On a better note, the tumor and node on the right side of my neck seem to be getting smaller ....anyone help with this vacuum cleaner in my head?
Jim

corleone's picture
corleone
Posts: 162
Joined: Jul 2012

Hi Jim,

I finished the radiation treatment (70 Gys, 7 weeks) for NPC (nasopharyngeal carcinoma stage III) 6 weeks ago. I had the cisplatin concurrent with radiation, on days 3 (2 days late, should have been day 1) and 24. The third cisplatin session didn’t occur, because of significant hearing loss (the high frequency sounds gone, the medium affected, to the point that I have trouble understanding even the speaking). Right now I am on chemo treatment, with carboplatin (instead of cisplatin, because it has lower ototoxicity) and 5 FU (1 done, 2 more to go, monthly treatment, 1 week on, 3 weeks off).
So you might have to do an audiogram (hearing test) after each cisplatin treatment. If the loss is significant, you might have to switch on carboplatin.
I also noticed the lymph node shrinkage, the second day after cisplatin.
The tinnitus (that noise in the ears, I would describe it more like the cicada (insect) sound) will get better, and maybe even the hearing might get partially back (mine didn’t). You can’t do anything about that, some inconclusive studies show that vitamin E might confer some protection.
For nausea, try Emend. It’s probably the best, but it’s expensive (if not covered by the insurance; not sure about that, I live in ON, Canada, where it’s partially covered).
I lost the taste by week 3 of radiation. Until now it hasn’t come back yet, except for the taste for salt (recovered partially). Still no saliva, almost completely dry.
Good luck,

Liviu

Skiffin16's picture
Skiffin16
Posts: 8087
Joined: Sep 2009

More than likely you are having some reactions to the Cisplatin Jim, make sure to communicate with your MD's so they can come up with a plan for you.

More than likely this early in your treatment, it's the chemo causing your taste loss. Normally this would be pretty short lived and return within a week or so.

Unfortunately with the rads, your taste and saliva are going to go south, very far south for several months.

Welcome Liviu, I too had Cisplatin, Taxotere and 5FU in three week cycles (nine weeks), then seven concurrent weeks of weekly Carboplatin and 35 daily rads.

During the cycles of chemo, Emend worked wonders for naseau, I never had it...at all.

It took a good several months for the majority of taste and saliva to return..., nearly two years for it to completely return...I do have some dry mouth at night during sleep....

Best,
John

amy_h414's picture
amy_h414
Posts: 98
Joined: May 2012

Tell your doc, they may want to switch you to carboplatin. My husband was switched to that from cisplatin because the doc was afraid of permanent hearing loss. He had major ringing in his ears.

phrannie51's picture
phrannie51
Posts: 3728
Joined: Mar 2012

...but had had ringing in my ears starting about a month before I was Dx'd. It's never gone away, but I haven't noticed any hearing loss. My Onc asked me about my hearing at every appointment with him...so they do want to hear it, if you are suffering loss.

I had Cisplatin every 3 weeeks for 3 treatments, then Cisplatin with a 5 FU fanny pack every 4 weeks for three treatments.

I think I've gotten used to the ringing, because I had to stop and listen to see if it's still there....yup, it is :).

I too, lost all my taste by the end of the second week after the rads and chemo began...I have a lot of my taste back now, but no saliva to speak of to go with it. I finished rads on June 15th, and finished chemo Aug. 28th...

p

hwt's picture
hwt
Posts: 1935
Joined: Jun 2012

I had Cisplatin and finished tx mid-May. Have mild ringing in one ear every morning for about an hour but then it goes away for the remainder of the day. Tolerable. Hope yours improves.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network